question-icon

What causes memory loss while treating HCV infection?

default
Posted on Sat, 12 Dec 2015
Question: Hello Doctor,

My father suffering from Hepatitis C virus and he had completed 48weeks course of peg-inferon and Ribavarin before 2yrs.But he is not cured. Now suddenly he got memory loss and not normal.. People suggesting this as Brain fog. Do we have any medicine to cure this Brain fog? Also I want him to continue the treatment for Hepatitis C, please suggest how we can proceed . Is there any new medicine available in India?Thanks in advance..
doctor
Answered by Dr. Amit Jain (1 hour later)
Brief Answer:
Take him to a gastroenterologist for evaluation and management

Detailed Answer:
Hello! Thanks for putting your query in HCM. I am a Gastroenterologist (DM). I appreciate your concerns regarding your father.

You have not mentioned the genotype of Hepatitis C in your father. However it must be Genotype 1 or 4 as he has already received 48 weeks of peg-interferon and Ribavarin course.

Since your father has developed memory loos and not normal suggest that he is in hepatic encephalopathy suggesting that he is having cirrhosis, rather Chronic hepatitis C

So full diagnosis is HCV related cirrhosis with Hepatic encephalopathy

For hepatic encephalopathy (HE) or brain fog which you are saying you have to see what are the precipitating factor like constipation, infection, dyselectrolytemia or renal failure for which he require some tests like complete haemogram, liver function tests and renal function tests, ultrasound abdomen

Genearally the treatment of HE is:
1. Iv antibiotic like Inj ceftriaxone 1 gm iv bd
2. Lactulose syrup. Dose of which is titrated to make 2 -3 stools per day
3. Hepamerz XXXXXXX qid with glaas of water but to be given if rennal function tests are normal
4. Correction of dyselectrolytemia

So I will suggest you to visit a Gastroenterologist for evaluation and management

Now coming to treatment of Hepatitis C

Presently the medicine available in XXXXXXX are Peg-Interferon, sofosbuvir and ribavarin.

But recommendation in your father as per the diagnosis is for newer drugs like addition of ledipasvir which may be available in few months. So you should wait for the newer medicine to come.

Moreover remain in contact with a centre which has facilities for liver transplant as your father is having decompensated cirrhosis as he is HE

I hope i have made my point clear

I hope I have answered your query and this will help you. If you have any further query I will be happy to answer that too. Remain in touch and get-well soon.

Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Amit Jain (57 minutes later)
Thanks for the immediate response.. Genotype detected is 4a. Is it possible for him to come out of current stage (HE).
doctor
Answered by Dr. Amit Jain (2 minutes later)
Brief Answer:
Yes it is possible

Detailed Answer:
welcome back

Yes it is possible to come out. I will advise you to get him admitted in a hospital where a Gastroenterologist or Hepatologist is available. He will evaluate your father and treat accordingly as I have explained earlier. wish him a good health
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Amit Jain

Gastroenterologist

Practicing since :2000

Answered : 1524 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes memory loss while treating HCV infection?

Brief Answer: Take him to a gastroenterologist for evaluation and management Detailed Answer: Hello! Thanks for putting your query in HCM. I am a Gastroenterologist (DM). I appreciate your concerns regarding your father. You have not mentioned the genotype of Hepatitis C in your father. However it must be Genotype 1 or 4 as he has already received 48 weeks of peg-interferon and Ribavarin course. Since your father has developed memory loos and not normal suggest that he is in hepatic encephalopathy suggesting that he is having cirrhosis, rather Chronic hepatitis C So full diagnosis is HCV related cirrhosis with Hepatic encephalopathy For hepatic encephalopathy (HE) or brain fog which you are saying you have to see what are the precipitating factor like constipation, infection, dyselectrolytemia or renal failure for which he require some tests like complete haemogram, liver function tests and renal function tests, ultrasound abdomen Genearally the treatment of HE is: 1. Iv antibiotic like Inj ceftriaxone 1 gm iv bd 2. Lactulose syrup. Dose of which is titrated to make 2 -3 stools per day 3. Hepamerz XXXXXXX qid with glaas of water but to be given if rennal function tests are normal 4. Correction of dyselectrolytemia So I will suggest you to visit a Gastroenterologist for evaluation and management Now coming to treatment of Hepatitis C Presently the medicine available in XXXXXXX are Peg-Interferon, sofosbuvir and ribavarin. But recommendation in your father as per the diagnosis is for newer drugs like addition of ledipasvir which may be available in few months. So you should wait for the newer medicine to come. Moreover remain in contact with a centre which has facilities for liver transplant as your father is having decompensated cirrhosis as he is HE I hope i have made my point clear I hope I have answered your query and this will help you. If you have any further query I will be happy to answer that too. Remain in touch and get-well soon.